Alert archive / Nebraska / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 89, NWS Cheyenne, WY

September 14, 2004Banner County, Morrill County, Nebraska

NWS Cheyenne, WY issued this severe thunderstorm warning at Sep 14, 2004, 2:16 PM MDT for Banner County, Morrill County, Nebraska. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 14, 2004, 2:16 PM MDT (20:16 UTC)
Expired
Sep 14, 2004, 3:15 PM MDT
In force
59 min
Issued by
NWS Cheyenne, WY
Area
Counties, with a storm outline in the text

Counties Banner County, NE, Morrill County, NE

The radar

The Cheyenne radar (KCYS), 139 km from the middle of the area, began a volume at 20:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 8.3 hours before the alert went out and 200 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2004-09-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2004-09-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 4 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1028 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
4 m²/s²
0-3 km storm-relative helicity
202 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KCYS 142016
SVRCYS
NEC007-123-142115-
/X.NEW.KCYS.SV.W.0003.040914T2016Z-040914T2115Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHEYENNE WY
216 PM MDT TUE SEP 14 2004

THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN BANNER COUNTY IN THE PANHANDLE OF NEBRASKA   
  MORRILL COUNTY IN THE PANHANDLE OF NEBRASKA

* UNTIL 315 PM MDT

* AT 216 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  HUBBARD GAP...OR ABOUT 19 MILES SOUTHEAST OF SCOTTSBLUFF...AND
  MOVING EAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  REDINGTON AND CHIMNEY ROCK BY 235 PM MDT
  COURTHOUSE ROCK GOLF CLUB BY 305 PM MDT
  BRIDGEPORT AND BRICKER LAKES BY 310 PM MDT

DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM.
WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A
TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A
STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

LAT...LON 4169 10360 4152 10355 4156 10298 4172 10289
      4181 10304 4170 10332

$$

RUBIN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 14, 1:32 PM MDT, 44 minutes earlier.

Area forecast discussion, Sep 14, 1:32 PM MDT, 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
132 PM MDT TUE SEP 14 2004

.SHORT TERM...IMPRESSIVE S/WV (SHORTWAVE) TROF MOVING EWRD ACROSS WY
TODAY. NORTH-SOUTH ORIENTED LOW LEVEL CONVERGENCE BOUNDARY SETS UP
ACROSS FAR ERN WY OR NEAR THE WY-NEB STATE LINE BY LATE AFTERNOON.
WITH MORE THAN ADEQUATE WIND SHEAR (BOTH SPEED/DIRECTIONAL) AND
BUOYANT ENERGY (CAPE)...EXPECT SCT-NUMEROUS TSTMS TO DEVELOP
ALONG/EAST OF THE BOUNDARY THRU EVENING WITH SOME STORMS
SEVERE...AIDED BY UVM (UPWARD VERTICAL MOTION) FROM S/WV TROF. TSTM
COVERAGE LESSER WEST OF THE BOUNDARY DUE TO MORE LIMITED
MOISTURE...BUT DYNAMICAL LIFT WILL OVERCOME LACK OF MOISTURE. TSTM
COVERAGE WILL DECREASE QUICKLY AFTER 06Z IN SUBSIDENCE BEHIND S/WV
TROF AND WITH STRONG DOWNSLOPE LOW/MID LEVEL WINDS. MORE TRANQUIL
WEATHER EXPECTED ON WED AS DRY WLY ZONAL FLOW PREVAILS. NO TSTMS ON
WED DUE TO LACK OF LOW/MID LEVEL MOISTURE. GUIDANCE TEMPS
ACCEPTED.   /RUBIN/

.LONG TERM...A DRIER AND MORE WESTERLY WIND FLOW ALOFT WILL BE OVER
THE CWA THURSDAY AND FRIDAY.  ON THOSE DAYS THE TEMPERATURES WILL
BE BACK TO JUST ABOVE NORMAL VALUES AND THERE WILL BE BREEZY TO
EVEN DAYTIME WINDY PERIODS.  THE FLOW ALOFT TURNS MORE TO THE
SOUTHWEST AHEAD OF THE UPSTREAM UPPER LEVEL TROUGH OVER THE
WEEKEND...WITH CONDITIONS OVER THE CWA STILL MILD...BREEZY AND DRY.
MODELS STILL ALL SHOW THE LARGE AMPLITUDE UPPER LEVEL TROUGH MOVING
THROUGH THE CWA LATE SUNDAY NIGHT THROUGH MONDAY EVENING.  THAT
FEATURE WILL BRING THE NEXT THREAT OF PRECIPITATION TO THE REGION AS
WELL AS COOLER TEMPERATURES.  MODELS STILL DIFFER ON TIMING OF THE
FEATURE WITH THE NOGAPS SLOWER AND SEEMING TO TREND SLOWER AND OTHER
MODELS TRENDING FASTER.  WILL FOLLOW THE FASTER TREND OF MOST OF THE
MODELS FOR THIS FORECAST.  THE ASSOCIATED COLD FRONT MOVES THROUGH
THE CWA SUNDAY NIGHT...WITH THE COLD AIR ADVECTION AND DEVELOPING
TIGHT SURFACE PRESSURE GRADIENT CAUSING STRONG WINDS THROUGH
MONDAY.  AS THE UPPER LEVEL TROUGH AXIS PASSES AND THE SURFACE LOW
MOVES FURTHER AWAY...THE PRECIPITATION SHOULD DIMINISH MONDAY
NIGHT.  700MB TEMPERATURES APPROACH 0C AND 1000 TO 500 MB THICKNESS
VALUES LOWER TO WELL BELOW THE VALUES FOR SNOW MONDAY NIGHT.
DEPENDING ON HOW FAST SKIES CLEAR MONDAY NIGHT AS THE SURFACE HIGH
BUILDS IN...MANY LOCATIONS COULD BE IN THE 30S LATE MONDAY NIGHT AND
TUESDAY MORNING.

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...NONE.
NE...NONE.

WEILAND
Hazardous weather outlook, Sep 14, 9:33 AM MDT, 4 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
933 AM MDT TUE SEP 14 2004

NEZ001>003-019>021-054-055-WYZ059>070-151130-
BANNER NE-BOX BUTTE NE-CHEYENNE NE-CHEYENNE FOOTHILLS WY-CONVERSE WY-
DAWES NE-GOSHEN WY-KIMBALL NE-LARAMIE RANGE WY-LARAMIE VALLEY WY-
MORRILL NE-NIOBRARA WY-NORTH CARBON WY-NORTH LARAMIE RANGE WY-
PINE BLUFFS WY-PLATTE WY-SCOTTS BLUFF NE-SIOUX NE-SNOWY RANGE WY-
SOUTHWEST CARBON WY-
INCLUDING THE CITIES OF...ALLIANCE...CHADRON...CHEYENNE...DOUGLAS...
KIMBALL...LARAMIE...LUSK...RAWLINS...SCOTTSBLUFF...SIDNEY...
TORRINGTON AND WHEATLAND
933 AM MDT TUE SEP 14 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WYOMING AND THE
WESTERN NEBRASKA PANHANDLE.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING ACROSS FAR SOUTHEAST WYOMING AND THE SOUTHERN HALF OF THE
WESTERN NEBRASKA PANHANDLE. LARAMIE...PLATTE AND GOSHEN COUNTIES ARE
INCLUDED IN THE SLIGHT RISK AREA.

A LOW LEVEL CONVERGENCE BOUNDARY WILL DEVELOP THIS AFTERNOON ACROSS
FAR EASTERN WYOMING...NEAR THE WYOMING AND NEBRASKA STATE LINE.
SCATTERED THUNDERSTORMS WILL DEVELOP ALONG THIS BOUNDARY THIS
AFTERNOON AND CONTINUE INTO THE EVENING HOURS. SOME OF THESE
THUNDERSTORMS THIS AFTERNOON AND EVENING MAY BECOME SEVERE...WITH
THE PRIMARY THREATS BEING DIME SIZE HAIL OR LARGER...AND WIND GUSTS
IN EXCESS OF 60 MPH. STORM MOVEMENT WILL BE EAST AT 25 MPH.

OTHER SCATTERED THUNDERSTORMS WILL DEVELOP FURTHER WEST ACROSS
WYOMING THIS AFTERNOON AND EVENING IN CONJUNCTION WITH AN APPROACHING
WEATHER DISTURBANCE...BUT THE VAST MAJORITY OF THESE STORMS WILL BE
NON-SEVERE...PRODUCING BRIEF HEAVY RAIN...WIND GUSTS TO 50 MPH AND
SMALL HAIL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER ACTIVATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING ACROSS
FAR SOUTHEAST WYOMING AND PORTIONS OF THE WESTERN NEBRASKA PANHANDLE.

RUBIN

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 14, 2:38 PM MDTSevere Thunderstorm WarningCYSBanner52 min
Sep 14, 3:26 PM MDTSevere Thunderstorm WarningCYSBanner49 min
Sep 14, 3:55 PM MDTSevere Thunderstorm WarningCYSMorrill50 min
Sep 14, 4:11 PM MDTSevere Thunderstorm WarningCYSBanner34 min
Sep 14, 4:40 PM MDTSevere Thunderstorm WarningCYSMorrill50 min
Sep 14, 5:14 PM MDTSevere Thunderstorm WarningCYSCheyenne46 min
Sep 14, 5:58 PM MDTSevere Thunderstorm WarningCYSCheyenne32 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.